Hail, Jessamine
- When
- June 18, 1:03 PM EST
- Where
- Jessamine County, 1.49 mi NNE of Wilmore
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.870, -84.660
A trained spotter reported hail 3/4 inch in diameter.
Remnants of Tropical Storm Bill brought a very moist and tropical air mass to the lower Ohio Valley and combined with very warm temperatures, several rounds of strong to severe thunderstorms developed between June 18th and 20th. Damaging winds, hail, and flash flooding were the primary hazards during this period.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LMK wrote it up.
Remnants of Tropical Storm Bill brought a very moist and tropical air mass to the lower Ohio Valley and combined with very warm temperatures, several rounds of strong to severe thunderstorms developed between June 18th and 20th. Damaging winds, hail, and flash flooding were the primary hazards during this period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Jun 18, 12:15 PM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 115 PM EDT Thu Jun 18 2015 ...Updated Aviation Discussion... ...Forecast Update... Updated 1000 AM EDT Thu Jun 18 2015 Morning satellite imagery and observations show mostly clear skies over our northern and eastern CWA, with partly cloudy skies across the central and southwest sections. A bit of mid-high level cloudiness is advecting into the region from the west. This is keeping insolation down a little bit. Temperatures across the region were in the mid-upper 70s with a few places getting close to 80 degrees. For the rest of the morning, we expect mainly dry conditions with temperatures warming into the lower 80s. By afternoon, an approaching mid-level wave out ahead of the remnants of Bill combined with an approaching cold front will likely result in convective activity taking an upswing. Model proximity soundings suggest that surface temps will need to reach 86-88 degrees before convection fires off. That still looks attainable in the north and northeast where more sun will be seen this morning. Am not as confident down south with the mid-high clouds limiting sunshine somewhat. Convective strength will depend on instability this afternoon. Bulk shear values do approach 30kts across the north, but the stronger forcing with the front and stronger shear will reside just north of our area. Nonetheless, some strong storms will be possible this afternoon...mainly north of I-64. Gusty winds and torrential rainfall will still remain the main weather hazards. .SHORT TERM (Now through Friday)... Updated at 315 AM EDT Thu Jun 18 2015 An early morning analysis featured light/variable winds in a very juicy air mass across the region. The 18.00z ILN sounding is quite representative, with its nearly 2 inch PWAT and saturated column. It's what we'll have in place for the next few days as energy associated with the remnants of Bill begin to spread northeast toward the lower Ohio Valley. For today, expecting a mostly dry morning with a mix of sun/clouds as weak subsidence and lack of strong low-level jet should keep precipitation at a minimum. By early afternoon, strong daytime heating with the moist air should result in modest instability in a uncapped environment. Meanwhile, a surface front will approach from the northwest by mid afternoon, skirting southern Indiana and far northern Kentucky. Aloft, the area remains in the presence of stronger mid-level flow while a piece of energy associated with Bill arrives from the southwest. As a result, deep layer shear values approach 30 kts. This combination of shear and instability could result in a few stronger storms by mid afternoon, with the main threats being torrential rainfall, frequent lightning and gusty winds. The greatest threat for organized strong convection is along and north of I-64 from mid afternoon to early evening. Most of the shower/storm activity will be diurnal in nature and would begin to wane toward/after sunset. 18.00z models show that the aforementioned front stalls across southern Indiana overnight and may be the focus for additional showers/storms, especially as Bill's influence gets closer. Heavy rainfall could accompany these storms. By Friday, as the upper ridge breaks down and Bill get closer, scattered to numerous showers/storms are expected throughout the day, especially across southern Indiana and northern Kentucky. The atmosphere will remain anomalously moist as PWATs climb above 2 inches and warm cloud depths exceed 4 km. Maintained likely POPs and kept maximum temperatures closer to climatology given deeper clouds and expected precipitation. From Thursday through Friday afternoon, rainfall amounts could be upwards of 1 to locally 3 inches, especially if training convection occurs Friday. The focus for the highest amounts looks to be southern Indiana and northern Kentucky. This rainfall could set the stage for hydro issues in advance of Bill's arrival Saturday. .LONG TERM (Friday Night through Wednesday)... Issued at 320 AM EDT Thu Jun 18 2015 ...Remnants of Tropical Cyclone Bill To Arrive Saturday... The remnants of Tropical Cyclone Bill still look to arrive Saturday. The 0Z GEM/GFS seem to be a bit slower than the 0Z ECMWF in bringing convection into the region Sat morning. However, ECMWF precip axis has trended farther south more similar to the GFS on this latest run. Still think that what's left of T.C. Bill will pose mainly a flooding threat and potentially a secondary wind threat as well. With precipitable water values (PWATS) rising over 2 inches in most locations Saturday, torrential rainfall is expected. Talked about a possible flash flood watch with neighbors but still feel that there's enough uncertainty in exact location of the heaviest precip axis to hold off on a watch attm. Recent model runs have slowly trended south with the precip axis. Also convection location today and Friday will help determine the most saturated areas and those most likely to see flooding issues from T.C. Bill remnants this weekend. Secondarily, strong winds may pose a threat just ahead of convection or in more intense cells of convection on Saturday. If a slower, less cloudy soln ahead of the main rainfall would play out for Saturday allowing better sfc heating and steeper lapse rates, strong wind gusts could be more of a threat. Right now though it appears that a more cloudy soln would play out though with convection/clouds arriving shortly after sunrise. After T.C. Bill remnants leave the area Sat night, we'll remain in an active northwest flow with MCS activity possible. Models are still showing a decent signal for an MCS Sun night/Mon. A mid level shortwave looks to provide good forcing in this time frame. As previously mentioned, better potential for severe weather may occur with this MCS depending on timing/instability. An upper level ridge will build and strengthen over the southeast U.S. Tues-Thu. While some isld convection may be possible Tues on the north side of the ridge, ridge strength should be strong enough to keep Wed dry for now. Thurs is a bit more in question with some models breaking down the ridging quicker than others. Temperatures in the long term period will be on the rise. Saturday we'll only reach the low to mid 80s with all of the rain around from T.C. Bill remnants. Sun/Mon temps will rise into the upper 80s/lower 90s for highs. By Tues/Wed most locations should be solidly in the low to even mid 90s for highs. Heat indices may approach or exceed 100 degrees by Tues/Wed. Will need to monitor those numbers. Low temps should mainly range through the upper 60s to mid 70s. && .AVIATION (18Z TAF Update)... Updated at 114 PM EDT Thu Jun 18 2015 Convective temperatures are being reached at the moment and scattered convection is developing across the region. The most coverage is expected to be across the Bluegrass region of KY affecting the KLEX this afternoon. Some additional convection over west-central TN will also move northeast and may affect the KBWG terminal this afternoon. The latest guidance continues to be in agreement that the convection will diminish after sunset and some light fog could be an issue at the terminals overnight. There is also a signal in the data that suggests a minor wave out ahead of Bill will approach the region tonight, possibly firing some additional convection toward dawn Friday. For this package, we plan on running with VFR conditions prevailing this afternoon/evening with thunderstorms in vicinity of the terminals. Current thinking is that MVFR visibilities will be seen at KBWG/KLEX after 19/09Z through about 19/13-14Z. Forecast Confidence ====================== Ceilings: High Visibility: Medium Winds: High T-storms: Medium && .LMK WATCHES/WARNINGS/ADVISORIES... KY...NONE. IN...NONE. && Update.........MJ Short Term.....ZT Long Term......AMS Aviation.......MJ
HAZARDOUS WEATHER OUTLOOK...CORRECTED SPOTTER ACTIVATION NATIONAL WEATHER SERVICE LOUISVILLE KY 403 AM EDT THU JUN 18 2015 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-190815- ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN- PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY- MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY- OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY- HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY- NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY- LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY- EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY- WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY- ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY- INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON... JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY... JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG... BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX... MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE... BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN... CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON... PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG... NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE... LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE... GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE... BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE... EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY 403 AM EDT THU JUN 18 2015 /303 AM CDT THU JUN 18 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL INDIANA AND CENTRAL KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY...MAINLY THIS AFTERNOON AND EVENING. THE MAIN HAZARDS ARE TORRENTIAL RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS...AND THE GREATEST THREAT IS ALONG AND NORTH OF INTERSTATE 64. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL OCCUR FRIDAY OVER THE REGION...WITH BRIEF TORRENTIAL RAIN AND LIGHTNING POSSIBLE. ON SATURDAY...THE REMNANTS OF TROPICAL STORM BILL WILL BRING SCATTERED TO NUMEROUS SHOWERS AND STORMS TO THE OHIO VALLEY. LOCALIZED FLOODING MAY BECOME A PROBLEM SATURDAY AND SATURDAY NIGHT AS WIDESPREAD PRECIPITATION WITH LOCALLY TORRENTIAL RAINFALL MOVES THROUGH THE OHIO VALLEY. GUSTY WINDS WILL ALSO BE POSSIBLE. OTHER ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO REPORT ANY STRONG WINDS OR FLOODING THROUGH SATURDAY. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE. ZBT/AMS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
130 PM EDT THU JUN 18 2015
KYZ040-047-181800-
MERCER KY-WOODFORD KY-
130 PM EDT THU JUN 18 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 128 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF HARRODSBURG...AND MOVING
EAST AT 15 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
MAYO...
JACKSON AND KIRKWOOD...
TALMAGE AND VANARSDELL...
BONDVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3778 8471 3777 8501 3785 8500 3788 8503
3794 8491 3795 8489 3794 8488 3797 8480
3799 8482 3801 8478 3784 8471 3783 8473
3779 8470
TIME...MOT...LOC 1730Z 255DEG 14KT 3784 8494
EERSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
136 PM EDT THU JUN 18 2015
KYZ037-042-043-181805-
BOURBON KY-HARRISON KY-NICHOLAS KY-
136 PM EDT THU JUN 18 2015
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 40 MPH WINDS...
AT 134 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CYNTHIANA...AND MOVING EAST AT 20 MPH.
FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED
WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
CYNTHIANA...
ODDVILLE...
COLVILLE...
VENUS...
HOOKTOWN AND MORNING GLORY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.
&&
LAT...LON 3830 8408 3832 8437 3843 8438 3848 8414
3848 8412 3847 8410
TIME...MOT...LOC 1736Z 268DEG 17KT 3837 8429
EERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 155 PM EDT THU JUN 18 2015 KYZ040-041-047-048-056-057-181825- FAYETTE KY-GARRARD KY-JESSAMINE KY-MADISON KY-MERCER KY-WOODFORD KY- 155 PM EDT THU JUN 18 2015 ...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN... AND 40 MPH WINDS... AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES SOUTHWEST OF NICHOLASVILLE...AND MOVING EAST AT 30 MPH. FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING VISIBILITIES...AND GUSTY WINDS OF AROUND 35 TO 40 MPH...ARE EXPECTED WITH THIS STORM. * THIS STORM WILL ALSO IMPACT... VETERANS PARK... NICHOLASVILLE... VINEYARD AND LITTLE HICKMAN... PINK AND CATNIP... LOGANA AND MOUNT LEBANON... CUZICK AND SPEARS... PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF ENCOUNTERING HEAVY RAINS. IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO... WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS. && LAT...LON 3798 8437 3776 8434 3778 8479 3793 8479 TIME...MOT...LOC 1755Z 268DEG 26KT 3785 8464 EER
The Louisville radar (KLVX), 113 km away, was scanning. The volume nearest the first event began at 18:03 UTC.
30 thunderstorm wind, 4 hail, 2 flash flood, 1 flood. Local standard time, as filed.
A trained spotter reported hail 3/4 inch in diameter.
A law enforcement official reported several trees down on Maple Street.
A county official reported numerous trees down on Trice Road.
A law enforcement official reported trees down across Highway 36.
A trained spotter relayed a Twitter report to the NWS of several trees down along the 10000 block of Barren River road.
A Twitter report relayed to the NWS from the public indicated that a tree fell on a house due to severe thunderstorm winds.
A broadcast media meteorologist relayed a report of 1.5 inch diameter hail from a viewer.
A Kentucky state official reported to the NWS of several trees down on Clifty Avenue in Clarkson.
A Kentucky state official reported trees down on the road near the intersection of Milby Lane and Hawkins Road.
The Harrison County emergency manager reported that a barn was blown down on KY-36 1 mile west of Cynthiana. There was also another report of a tree across the roadway east of Cynthiana.
A Kentucky state official reported a tree fell on a car as well as several trees down on Brooks Schoolhouse Road.
The Bullitt County highway department relayed a report of trees down at 1800 Hillview Boulevard.
The Harrison County Emergency Manager reported that a utility pole was snapped off the ground due to severe thunderstorm winds.
A Jefferson County official reported to the NWS that a tree fell onto a home, collapsing the roof, in the Spring Creek Ct area. Officials with Metrosafe also reported several trees down at the intersection of Manchester and Lake Side as well as Taylor and Illinois.
The Anderson County Emergency Manager reported that straight-line winds caused a roof to be blown off of a daycare facility. Also, there was structural damage to another nearby business reported.
The Anderson County Emergency Manager reported that a fireworks tent was damaged and that a nearby steel pole was blown over.
An official with Louisville Metrosafe reported high water covered the road at Eastern Parkway and 3rd Street on the campus of the University of Louisville. There was a water rescue performed. There was also high water on Shasta and Ilex roads and Breckenridge and Mannerdale.
A Kentucky state official reported trees down across Shannon Run Rd and another tree down on Fords Mill Rd.
A trained spotter reported that vehicles were stuck and unable to pass through on Long Lick Pike due to intense and torrential rainfall.
A law enforcement official reported two trees down along with an electrical line in the Lexington metro.
An amateur radio operator reported to the NWS that trees were down on a house near Dixie Highway.
A law enforcement official reported that telephone poles and power lines were down along Dixie Highway.
A law enforcement official reported two trees down in Glasgow.
A Kentucky state official reported multiple trees down in the city along with power lines down on Highland Road. There were also trees down on the east and north side of Glasgow.
The Kentucky Mesonet station in Hart County recorded a 53 knot gust.
The Green County Emergency Manager reported a tree fell down on a house resulting in minor damage.
A Green County official reported trees down on Durham Street.
A Barren County road supervisor reported trees down due to severe thunderstorm winds around Temple Hill.
A trained spotter reported 1 inch diameter hail.
A trained spotter reported 1 inch diameter hail near the Barren River Dam.
A trained spotter reported to the NWS trees fell near the Barren River Dam.
A law enforcement official reported trees down in the area.
Approximately 1 to 2 inches of flowing water covered Highway 31E southwest of town. The road remained passable according to a report received from the public.
A Kentucky state official reported that power lines were down due to severe thunderstorm winds.
A picture on Twitter relayed to the NWS by the public showed a large tree fell down due to severe thunderstorm winds.
A Meade County official reported that trees and power lines were down east and and southeast of Ekron.
A Kentucky state official reported that several trees and power lines were down on Crenshaw Cassady Road and Cave Ridge-New Liberty Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2015Every state in 2015This day in weather historyWarnings in Kentucky, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575812, 575818, 575820, 575821, 575823, 575827, 575813, 575837, 575832, 575849, 575851, 575855, 575848, 575830, 575828, 575829, 575804, 575852, 575808, 575853, 575857, 575856, 575864, 575865, 575867, 575880, 575879, 575876, 575814, 575816, 575868, 575877, 575809, 575882, 575874, 575883, 575875.